Alzheimer`s Disease/Anti Psychotic Drug Quetiapine
My 92 year old father is suffering from Alzheimer's/ Dementia.He is taking Quetiapine for relief from hallucinations , delusions, and ease agitation.But the patient is suffering stiffness in hands/legs and muscle stiffness.Probably the medicine has got some extra pyramidal effects which is causing this type of pseudo parkinsion problem.If we stop Quetiapine his restlessness increases.How long this can be taken,as we apprehend bending of knees etc in future.Although this a (SGA)second generation antipsychotic drug,whther a second alternative better medicine is there to take of his problems with MINIMISED side effect"
I'm sorry your dad is experiencing these side effects. Unfortunately every drug has side effects and with dementia patients rarely are they minimal. None of the "behavioral" drugs have ever been tested in clinical trials with dementia patients so there is no clear evidence of what is the best option.
I would go back to his doctor and ask him to try a different class of drug to see if it decreases the stiffness. You don't say how long he has been on the drug, so I don't know if for him the stiffness would go away after he's been on it for a time. Some patients do overcome the side effects. Some don't. If you ask your doctor and they don't change the drug can you find a different doctor? Is the doctor your dad is seeing a dementia specialist?
I hope this helps. I'm sorry I can't tell you what to give him. But without seeing him or knowing anything else about him it would not be ethical for me to tell you what to give him.
Best of luck to you. I'm hoping he and you get some relief.